Alert archive / Colorado / Tornado Warnings in 2019

Tornado Warning 16, NWS Goodland, KS

May 26, 2019Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at May 26, 2019, 6:28 PM MDT for Kit Carson County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2019, 6:28 PM MDT (00:28 UTC)
Expired
May 26, 2019, 7:00 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 12:27 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -191 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-191 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

991 
WFUS53 KGLD 270028
TORGLD
COC063-270100-
/O.NEW.KGLD.TO.W.0016.190527T0028Z-190527T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
628 PM MDT Sun May 26 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northwestern Kit Carson County in east central Colorado...

* Until 700 PM MDT.
    
* At 628 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles east of Arriba, or 5 miles west of Flagler,
  moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Flagler.

This includes Interstate 70 in Colorado between mile markers 390 and
397.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3956 10315 3957 10273 3956 10266 3915 10314
      3916 10316
TIME...MOT...LOC 0028Z 222DEG 44KT 3928 10317 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

024
2 follow-up statements
044 
WWUS53 KGLD 270046
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
646 PM MDT Sun May 26 2019

COC063-270100-
/O.CON.KGLD.TO.W.0016.000000T0000Z-190527T0100Z/
Kit Carson CO-
646 PM MDT Sun May 26 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
NORTHWESTERN KIT CARSON COUNTY...
    
At 646 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles northeast of Flagler, moving northeast at 50
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Kit Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3956 10315 3957 10273 3956 10266 3932 10294
      3931 10315
TIME...MOT...LOC 0046Z 222DEG 44KT 3944 10298 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

024
075 
WWUS53 KGLD 270057
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
657 PM MDT Sun May 26 2019

COC063-270106-
/O.EXP.KGLD.TO.W.0016.000000T0000Z-190527T0100Z/
Kit Carson CO-
657 PM MDT Sun May 26 2019

...THE TORNADO WARNING FOR NORTHWESTERN KIT CARSON COUNTY WILL EXPIRE
AT 700 PM MDT...
                
The storm which prompted the warning no longer appears capable of 
producing a tornado. Therefore, the warning will be allowed to 
expire.  However gusty winds and heavy rain are still possible with 
this thunderstorm.

A Tornado Watch remains in effect until 900 PM MDT for northeastern
and east central Colorado.

LAT...LON 3956 10315 3957 10273 3956 10266 3932 10294
      3931 10315
TIME...MOT...LOC 0056Z 222DEG 44KT 3952 10288 

$$

024

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 26, 5:25 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 26, 5:25 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
525 PM MDT Sun May 26 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 125 PM MDT Sun May 26 2019

Tonight...a line or broken line of strong to severe thunderstorms is
expected to exit the forecast area around or shortly after midnight.
Low temperatures range from the mid 40s to low 50s in far eastern
Colorado to around 60 in Norton and Graham counties.

Monday...its possible for a few strong to severe thunderstorms to
develop in the late afternoon to overnight hours across the far east
and northwest zones. The Storm Prediction Center has areas from near
McCook to Hill City east in a slight risk for severe storms.
Southerly winds increase in the afternoon with gusts in the 25 to 35
mph range along and south of the interstate. High temperatures in
the mid 70s to mid 80s. Low temperatures range from the low to mid
40s west, mid 50s east.

Tuesday...general idea is for an upper level low pressure area to
reach southwest Nebraska by the end of the day then into northeast
Nebraska by 12z Wednesday morning. Some wraparound showers and
thunderstorms are possible, mainly across the northwest 1/2 of the
area. Afternoon temperatures will be much cooler with readings
ranging from the low to mid 60s in the west to the upper 70s in
the east. Low temperatures in the low 40s west, low 50s east.

Wednesday...generally dry weather currently expected. High
temperatures in the 60s, low temperatures in the 40s.

.LONG TERM...(Thursday through Sunday)
Issued at 125 PM MDT Sun May 26 2019

Thursday...dry weather currently expected. High temperatures in the
low to mid 70s. Lows in the mid 40s to low 50s.

Friday...some weak disturbances move across the area from the
west/southwest supporting spotty chances for thunderstorms. High
temperatures in the mid 70s to low 80s. Low temperatures in the mid
40s to around 50 west, mid 50s east.

Saturday...little change from Friday with a chance of afternoon
thunderstorms. High temperatures in the mid 70s to low 80s. Lows
in the upper 40s west to mid 50s east.

Sunday...chance of afternoon thunderstorms as weather disturbances
move through from the west. High temperatures in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 525 PM MDT Sun May 26 2019

KGLD and KMCK will see a chance of strong to severe thunderstorms
from taf issuance through approximately 02z (KGLD) and 04z (KMCK).
Wind gusts to 45kts possible along with sub vfr cigs and vis in
heavy rain. Hail is also possible. For the rest of the period am
expecting vfr conditions with winds veering to the southwest
through sunrise Monday morning then backing to the south and
increasing in the afternoon. KGLD could see gusts around 25kts by
late afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 26, 1:35 PM MDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
135 PM MDT Sun May 26 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
135 PM MDT Sun May 26 2019 /235 PM CDT Sun May 26 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms will increase in coverage and
intensity through the remainder of the afternoon and into the mid
evening moving in a northeast to east direction. The primary threats
will be hail to three inches in diameter, wind gusts to 75 mph, a few
tornadoes, and locally heavy rainfall which may cause flash flooding.
The line or broken line of severe storms is expected to exit the area
around or shortly after midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday, isolated thunderstorms will be possible over the
northern and eastern portions of the area. A few of these storms
could become severe with large hail being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

In the hours before

Local storm report, May 26, 5:55 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      COLBY                   39.39N 101.05W
05/26/2019                   THOMAS             KS   PUBLIC

            REPORT VIA FACEBOOK OF WATER IN A BASEMENT
            AND CONCRETE COLLAPSED.

&&
Special weather statement, May 26, 5:57 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
657 PM CDT Sun May 26 2019

KSZ014-028-270015-
Thomas KS-Logan KS-
657 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL THOMAS AND
NORTHEASTERN LOGAN COUNTIES UNTIL 715 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Monument, or 13 miles southwest of Oakley, moving
northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oakley and Monument.

This includes Interstate 70 in Kansas between mile markers 70 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Kansas.

LAT...LON 3897 10119 3926 10109 3916 10077 3913 10079
      3913 10081 3910 10081 3890 10097
TIME...MOT...LOC 2357Z 203DEG 23KT 3901 10105

024
Local storm report, May 26, 6:05 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     FUNNEL CLOUD     16 S BETHUNE            39.08N 102.37W
05/26/2019                   KIT CARSON         CO   PUBLIC

            FUNNEL CLOUD REPEATEDLY FORMED AND LOWERED
            BUT DID NOT TOUCH THE GROUND.

&&
Local storm report, May 26, 6:10 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 SSW GOODLAND          39.32N 101.72W
05/26/2019  E0.70 INCH       SHERMAN            KS   PUBLIC

            FACEBOOK REPORT OF DIME SIZE HAIL LASTING
            5-6 MINUTES.

&&
Special weather statement, May 26, 6:10 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
610 PM MDT Sun May 26 2019

KSZ013-027-270030-
Wallace KS-Sherman KS-
610 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALLACE AND CENTRAL
SHERMAN COUNTIES UNTIL 630 PM MDT...

At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Goodland, moving north at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Goodland and Ruleton.

This includes Interstate 70 in Kansas between mile markers 8 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for northwestern
and west central Kansas.

LAT...LON 3912 10188 3955 10193 3955 10146 3911 10165
TIME...MOT...LOC 0009Z 181DEG 40KT 3919 10176

024
Special weather statement, May 26, 6:23 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
623 PM MDT Sun May 26 2019

COZ092-270045-
Cheyenne County CO-
623 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL
COLORADO UNTIL 645 PM MDT...

At 622 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Kit Carson to 4 miles south of
Cheyenne Wells. Movement was northeast at 65 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cheyenne Wells, Kit Carson, Firstview, Wild Horse and Arapahoe.

This includes Highway 385 between mile markers 136 and 161.

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

LAT...LON 3897 10311 3898 10208 3862 10213 3861 10315
TIME...MOT...LOC 0022Z 217DEG 57KT 3878 10299 3876 10233

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:14 PM MDTSevere Thunderstorm WarningGLDKit Carson46 min
May 26, 6:23 PM MDTSpecial Weather StatementGLDCheyenne22 min
May 26, 6:24 PM MDTTornado Warning Tornado observedGLDCheyenne20 min
May 26, 6:52 PM MDTFlash Flood WarningGLDKit Carson46 min
May 26, 6:59 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma46 min
May 26, 7:47 PM MDTSpecial Weather StatementGLDYuma28 min
May 27, 5:56 AM MDTDense Fog AdvisoryGLDCheyenne, Kit Carson, Yuma3 hr
May 27, 4:33 PM MDTSpecial Weather StatementGLDYuma42 min
May 27, 5:04 PM MDTSevere Thunderstorm WarningGLDYuma41 min
May 27, 5:30 PM MDTTornado WarningGLDYuma45 min

Nearby

Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.